{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,24]],"date-time":"2026-09-24T14:42:37Z","timestamp":1790260957260,"version":"4.1.0"},"reference-count":18,"publisher":"BMJ","issue":"5","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2020,4,21]]},"published-print":{"date-parts":[[2020,5]]},"abstract":"<jats:p>Immune checkpoint inhibitors, including antiprogrammed death cell protein 1 (anti-PD-1) and anti cytotoxic T-lymphocyte-associated protein 4 (anti-CTLA-4), have been associated with a range of autoimmune-related side effects since their introduction in cancer treatment. Small vessel digital necrosis, referred to as the acral vascular syndrome, is a rare but serious complication that can result in loss of digits. Here we present a case report of acral vascular syndrome and review possible aetiologies. A 45- year-old woman with invasive ductal carcinoma of the left breast presented to the emergency department during neoadjuvant treatment with carboplatin, docetaxel and pembrolizumab with complaints of severe pain in her right third digit. She had physical findings consistent with ischaemic necrosis and gangrene of the distal phalanx. Angiography demonstrated Raynaud\u2019s phenomenon in the distal portion of the digits. Laboratory testing showed a weakly positive RNA polymerase III antibody level. Her case resulted in surgical amputation of her affected digit after partial resolution of symptoms with prednisone, vasodilators and antibiotics.<\/jats:p>","DOI":"10.1136\/bcr-2019-233463","type":"journal-article","created":{"date-parts":[[2020,5,18]],"date-time":"2020-05-18T06:06:30Z","timestamp":1589781990000},"page":"e233463","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":8,"title":["Acral vascular syndrome during an immune checkpoint inhibitor"],"prefix":"10.1136","volume":"13","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-7462-3230","authenticated-orcid":false,"given":"Patrick","family":"O'Connor","sequence":"first","affiliation":[{"name":"University of Kansas School of Medicine, Kansas City, Kansas, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Raquele","family":"Laury","sequence":"additional","affiliation":[{"name":"Department of Pathology & Laboratory Medicine, University of Kansas Medical Center, Kansas City, Kansas, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Pooja","family":"Bhadbhade","sequence":"additional","affiliation":[{"name":"Department of Allergy, Clinical Immunology, and Rheumatology, University of Kansas Medical Center, Kansas City, Kansas, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Qamar","family":"Khan","sequence":"additional","affiliation":[{"name":"Department of Medical Oncology, University of Kansas Medical Center, Kansas City, Kansas, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Stephen","family":"Williamson","sequence":"additional","affiliation":[{"name":"Department of Medical Oncology, University of Kansas Medical Center, Kansas City, Kansas, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2020,5,17]]},"reference":[{"key":"2025082804005806000_13.5.e233463.1","doi-asserted-by":"publisher","DOI":"10.1136\/annrheumdis-2017-212257"},{"key":"2025082804005806000_13.5.e233463.2","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMoa1200694"},{"key":"2025082804005806000_13.5.e233463.3","doi-asserted-by":"publisher","DOI":"10.1016\/S1470-2045(09)70334-1"},{"key":"2025082804005806000_13.5.e233463.4","doi-asserted-by":"crossref","first-page":"1040","DOI":"10.1016\/j.autrev.2018.05.002","article-title":"Rheumatic immune-related adverse events in patients on anti-PD-1 inhibitors: fasciitis with myositis syndrome as a new complication of immunotherapy","volume":"17","author":"Narv\u00e1ez","year":"2018","journal-title":"Autoimmun Rev"},{"key":"2025082804005806000_13.5.e233463.5","doi-asserted-by":"crossref","first-page":"468","DOI":"10.1002\/art.40745","article-title":"Rheumatic syndromes associated with immune checkpoint inhibitors: a single-center cohort of sixty-one patients","volume":"71","author":"Richter","year":"2019","journal-title":"Arthritis Rheumatol"},{"key":"2025082804005806000_13.5.e233463.6","doi-asserted-by":"publisher","DOI":"10.1073\/pnas.1616848114"},{"key":"2025082804005806000_13.5.e233463.7","doi-asserted-by":"publisher","DOI":"10.1016\/j.clim.2008.03.506"},{"key":"2025082804005806000_13.5.e233463.8","doi-asserted-by":"crossref","DOI":"10.1186\/s12885-019-5661-x","article-title":"Acral vascular necrosis associated with immune-check point inhibitors: case report with literature review","volume":"19","author":"Khaddour","year":"2019","journal-title":"BMC Cancer"},{"key":"2025082804005806000_13.5.e233463.9","doi-asserted-by":"publisher","DOI":"10.1186\/s40425-018-0443-6"},{"key":"2025082804005806000_13.5.e233463.10","doi-asserted-by":"crossref","first-page":"408","DOI":"10.2340\/00015555-2504","article-title":"Acute lower limb ischaemia and diabetes in a patient treated with anti-PD1 monoclonal antibody for metastatic melanoma","volume":"97","author":"Thoreau","year":"2017","journal-title":"Acta Derm Venereol"},{"key":"2025082804005806000_13.5.e233463.11","doi-asserted-by":"crossref","DOI":"10.1186\/s12885-017-3313-6","article-title":"Paraneoplastic acral vascular syndrome in a patient with metastatic melanoma under immune checkpoint blockade","volume":"17","author":"Gambichler","year":"2017","journal-title":"BMC Cancer"},{"key":"2025082804005806000_13.5.e233463.12","doi-asserted-by":"publisher","DOI":"10.1136\/annrheumdis-2016-210820"},{"key":"2025082804005806000_13.5.e233463.13","doi-asserted-by":"publisher","DOI":"10.1186\/s40425-018-0321-2"},{"key":"2025082804005806000_13.5.e233463.14","doi-asserted-by":"crossref","first-page":"379","DOI":"10.2217\/imt-2018-0082","article-title":"Nivolumab-associated digital small-vessel vasculitis in a patient with an advanced renal cell carcinoma","volume":"11","author":"Franco","year":"2019","journal-title":"Immunotherapy"},{"key":"2025082804005806000_13.5.e233463.15","doi-asserted-by":"publisher","DOI":"10.3389\/fimmu.2018.00541"},{"key":"2025082804005806000_13.5.e233463.16","doi-asserted-by":"publisher","DOI":"10.1002\/art.27549"},{"key":"2025082804005806000_13.5.e233463.17","doi-asserted-by":"publisher","DOI":"10.1067\/mjd.2002.120474"},{"key":"2025082804005806000_13.5.e233463.18","doi-asserted-by":"publisher","DOI":"10.1097\/MD.0000000000000047"}],"updated-by":[{"DOI":"10.1136\/bcr-2019-233463corr1","type":"correction","label":"Correction","source":"publisher","updated":{"date-parts":[[2021,2,18]],"date-time":"2021-02-18T00:00:00Z","timestamp":1613606400000}}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2019-233463","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T11:01:04Z","timestamp":1756378864000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2019-233463"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2020,5]]},"references-count":18,"journal-issue":{"issue":"5","published-online":{"date-parts":[[2020,5,17]]},"published-print":{"date-parts":[[2020,5]]}},"alternative-id":["10.1136\/bcr-2019-233463"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2019-233463","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2020,5]]}}}